Illinois, 2006

Hail and Damaging Winds in Illinois, April 13 to 14, 2006

April 13 to 14, 2006 · NWS LOT · 27 events in 11 counties and zones

25 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 13, 5:55 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 13, 5:55 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
655 PM CDT THU APR 13 2006

.DISCUSSION FOR AFTERNOON GRIDS/ZFP...
322 PM CDT

MAIN FOCUS IS ON SHORT TERM...AND CONVECTIVE/SEVERE POTENTIAL
TONIGHT...THEN PRECIP AND TEMP TRENDS THROUGH WEEKEND.

SFC WARM FRONT CONTINUES TO SURGE NORTH INTO THE MID MISSISSIPPI
VALLEY THIS AFTERNOON...WITH 19 UTC SFC ANALYSIS INDICATING BOUNDARY
ROUGHLY ALONG KDSM...KOTM...KIRK TO WEST OF KSTL LINE. SFC DEW
POINTS INTO THE LOWER 60S IN WARM SECTOR...WITH TEMPS SOLIDLY IN THE
MID 80S. SPC RUC ANALYSIS INDICATES MLCAPE VALUES IN EXCESS OF 2500
J/KG IN WARM SECTOR OVER MO...WITH DEEP LAYER MOIST CONVERGENCE MAX
FROM NE MO INTO SE IA. VIS SAT PICS SHOW CU CONGESTUS FINALLY DVLPG
OVER EASTERN MO. APPEARS ALSO WEAK PSUEDO WARM FRONT ALONG TRAILING
EDGE OF MID LEVEL CLOUD DECK OVER NERN IL...LIKELY ENHANCED BY
DIFFERENTIAL HEATING DUE TO CLOUD COVER. ALOFT...VAPOR LOOPS
INDICATE MID LEVEL SHORT WAVE/SPEED MAX TRANSLATING EAST NORTHERN
PLAINS TO UPPER MIDWEST...EXPECTED TO AID CONVECTIVE INITIALIZATION
VERY LATE AFTN/EARLY EVENING ALONG WRM FRONT ACROSS ERN IA/MO. THIS
ACTIVITY EXPECTED TO SPREAD SOUTHEAST ALONG FRONTAL ZONE...AS LOW
LEVEL MOIST/WARM ADVECTION CONTNUES INTO WFO LOT FCST AREA. SPECIAL
18Z AND 20Z SOUNDINGS FROM DVN AND ILX RESPECTIVELY INDICATE STEEP
LAPSE RATES AND DRY LOW LEVELS NORTH OF WARM FRONT...SUGGESTING
POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL IF/WHEN ORGANIZED
CONVECTION GETS GOING. WILL HAVE CHANCE POPS WEST THIS EVENING
CLOSER TO VCNTY WRMFRNT...WHILE WILL MAINTAIN LIKELY POPS FOR TRW
OVERNIGHT ESPECIALLY 03-08Z TIME FRAME. SHORT WAVE TROUGH AXIS THEN
MOVES THROUGH IN PREDAWN HOURS...DIMINISHING THREAT FROM WEST TO
EAST.

FRONT EXPECTED TO LINGER ACROSS SOUTHERN CWA OR CNTRL IL
FRIDAY...AIDED BY OUTFLOW FROM OVRNGT ACTIVITY. ANOTHER WEAKER VORT
DEPICTED BY GFS/NAM SAT AFTN...AND WILL CARRY CHC AFTN POPS
GENERALLY SOUTH OF INTERSTATE 88. UPPER RIDGE BEGINS TO DVLP ACROSS
MS VLY FRIDAY NIGHT AS MORE AMPLIFIED UPPER TROUGH EMERGES ACROSS
SOUTHWESTERN US. IN LOW LEVELS...SFC HIGH ACROSS NRN LAKES/ONTARIO
TO HELP PUSH BOUNDARY SOUTH OF CWA...WITH COOL/DRIER NORTH/NORTHEAST
LOW LEVEL FLOW PUSHING MAIN FOCUS OF PRECIP SOUTH OF FCST AREA.
FRONT BEGINS TO COME BACK NORTH LATE SATURDAY AND SUNDAY
HOWEVER...AS THIS MORE AMPLIFIED SHORT WAVE MOVES ACROSS THE PLAINS.
THIS BRINGS RETURN OF PRECIP THREAT FOR EASTER HOLIDAY. SOME TIMING
DIFFERENCES BETWEEN GFS/ECMWF IN MID RANGE OF FCST RUN...WITH ECMWF
SUGGESTING SLOWER PROGRESSION. WILL MAINTAIN CHANCE POPS FROM MAINLY
SAT NIGHT THROUGH SUNDAY AS SYSTEM PASSES ACROSS REGION. UPPER RIDGE
DEVELOPS IN ITS WAKE MONDAY...THOUGH APPEARS NEXT AMPLIFED WAVE
APPROACHES TUES NGT/WED.

GFS RUNS DVLP PESKY CLOSED UPPER LOW WHICH WOBBLES ACROSS MIDWEST IN
LATER PERIODS NEXT WEEK...SUGGESTING COOLER/SHOWERY WX.

TEMP WISE...WILL BE TRICKY WITH FRONTAL BOUNDARY STRETCHED ACROSS
CWA ESPECIALLY THROUGH EARLY THIS WEEKEND. LARGER TEMP RANGE FROM
NORTH TO SOUTH REALLY SHOWS SATURDAY...WITH MORE NE/E FLOW SUPPLYING
LAKE COOLING TO NORTHERN PARTS OF FA. WILL SETTLE ON RANGE 60S NORTH
TO 70S/AROUND 80 SOUTH...OF COURSE SOMEWHAT COOLER ALONG LAKE SHORE.

RATZER

&&

.AVIATION...
655 PM CDT

00Z TAFS...FEATURES OF NOTE ARE LK BRZ WHICH IS BEING OVERWHELMED BY
ADVANCING WMFNT...ESPECIALLY WITH DEC IN HEATING AND STRONG SURGE OF
LLVL MOISTURE ACROSS MO INTO SRN AND E CNTRL IA. ELEVATED CONVECTION
N OF WMNFT MOVG ESE ACROSS SERN WI AND EXPECTED TO CONT ACROSS SRN
LK MI INTO LWR MI THIS EVE. SFC BASED TSRA DVLPD IN CNTRL IA 21-22Z
AT NOSE OF STG LLVL THETA-E ADVECTION AND WHERE DEEP UVV OCCURING AS
SHRTWV TROF MOVS E INTO WRN MN AND IA. SHRTWV FCST TO MOV GENERALLY
EWRD AND THRU ERN WI AND IL OVR TOP OF BROAD UPR RDG CNTRD OVR SRN
AND CNTRL PLAINS. WHILE MID LVL FLO SUGGESTS EWRD MVMT OF IA TSRA
ACROSS NRN IL...EXPECT CONVECTION TO TAKE A TURN TO MORE SERLY THIS
EVE STAYING CLOSER TO MOISTURE DISCONTINUITY AS IT GRADUALLY SHIFTS
E INTO IL. THUS EXPECT SOME TSRA IN VC OF TERMINALS MID TO LATE
EVE...FEEL BEST COVERAGE TO BE A LTL FURTHER TO THE S AND SW.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Apr 13, 3:30 PM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT THU APR 13 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-140930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT THU APR 13 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE OUTLOOK AREA TONIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BE SEVERE...WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREATS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PARTS OF EASTERN IOWA
AND NORTHEAST MISSOURI THIS EVENING...AND SPREAD EAST ALONG A WARM
FRONT ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA DURING THE LATE
EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING
ACROSS PARTS OF THE OUTLOOK AREA...MAINLY SOUTH OF INTERSTATE 80.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BE SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN LATE SATURDAY THROUGH
SUNDAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BE
SEVERE...MAINLY ACROSS EASTERN PARTS OF THE OUTLOOK AREA SUNDAY
AFTERNOON.

ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE LATE TUESDAY INTO
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-140930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT THU APR 13 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THERE IS A SLIGHT RISK
THAT SOME OF THESE STORMS COULD BE SEVERE...WITH LARGE HAIL AND
STRONG GUSTY WINDS THE MAIN SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER FAR SOUTHERN LAKE MICHIGAN
FRIDAY AFTERNOON...AND AGAIN LATE SATURDAY INTO SUNDAY.

ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE LATE TUESDAY INTO
WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The Milwaukee radar (KMKX), 83 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

25 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lee

When
April 13, 8:10 PM CST to 8:15 PM CST
Where
Lee County, Dixon
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.250, -88.850

Hail ranging in size from nickels to baseballs was reported in Dixon.

Hail, Ogle

When
April 13, 8:23 PM CST to 8:26 PM CST
Where
Ogle County, Leaf River
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.250, -88.600

Hail, Ogle

When
April 13, 8:39 PM CST to 8:42 PM CST
Where
Ogle County, Byron
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.317, -88.450

Hail, Winnebago

When
April 13, 8:42 PM CST to 8:50 PM CST
Where
Winnebago County, Rockford
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.233, -88.333

Hail ranging from the size of pennies to golfballs was reported at several locations in the City of Rockford. Golfball size hail was reported at East State Street and Mulford Street. Quarter size hail was reported near Interstate 39 and the US 20 Bypass. Penny size hail was reported at Rockford Airport.

Hail, Winnebago

When
April 13, 8:47 PM CST to 8:51 PM CST
Where
Winnebago County, Cherry Vly
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.350, -88.050

Hail slightly larger than golfballs was reported in downtown Cherry Valley.

Hail, Boone

When
April 13, 8:53 PM CST to 8:57 PM CST
Where
Boone County, Belvidere
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.467, -88.367

Hail, McHenry

When
April 13, 9:02 PM CST to 9:05 PM CST
Where
McHenry County, Marengo
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.050, -89.433

Quarter size hail dented siding on a house and a vehicle.

Hail, McHenry

When
April 13, 9:04 PM CST to 9:07 PM CST
Where
McHenry County, Woodstock
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.950, -88.950

Hail, McHenry

When
April 13, 9:13 PM CST to 9:17 PM CST
Where
McHenry County, Crystal Lake
Measured
1 in hail
Reported by
COOP STATION
Coordinates
40.867, -88.850

Hail, Lake

When
April 13, 9:18 PM CST to 9:21 PM CST
Where
Lake County, Grayslake
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.667, -88.533

Hail, Lake

When
April 13, 9:20 PM CST to 9:27 PM CST
Where
Lake County, Wauconda
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.617, -88.267

Quarter size hail was reported at Fairfield Street and Bonner Road.

Hail, Lake

When
April 13, 9:21 PM CST to 9:23 PM CST
Where
Lake County, Mundelein
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.833, -89.483

Penny size hail was reported at Midlothian and Cokenberg Roads.

Hail, Lake

When
April 13, 9:22 PM CST to 9:24 PM CST
Where
Lake County, Hainesville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.133, -89.400

Penny size hail was reported at Route 120 and Hainesville Road.

Hail, Lake

When
April 13, 9:23 PM CST to 9:27 PM CST
Where
Lake County, Gages Lake
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.133, -89.250

Golfball size hail was reported near Route 120 and Route 45.

Hail, Lake

When
April 13, 9:28 PM CST to 9:31 PM CST
Where
Lake County, Grayslake
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.267, -89.083

Hail, Lake

When
April 13, 9:30 PM CST to 9:34 PM CST
Where
Lake County, Waukegan
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.233, -88.950

Hail, Lake

When
April 13, 9:37 PM CST to 9:40 PM CST
Where
Lake County, North Chicago
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.267, -88.133

Quarter size hail was reported at 14th and Sheridan Streets.

Hail, Will

When
April 13, 9:42 PM CST to 9:44 PM CST
Where
Will County, Mokena
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.267, -88.000

Hail, Will

When
April 13, 10:02 PM CST to 10:04 PM CST
Where
Will County, Joliet
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.350, -88.067

Thunderstorm Wind, La Salle

When
April 13, 10:05 PM CST
Where
La Salle County, 5 mi SW of Garfield
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.350, -87.983

In the city of Wenona, in LaSalle County, many tree limbs were blown down.

Thunderstorm Wind, La Salle

When
April 13, 10:15 PM CST
Where
La Salle County, Dana
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.350, -88.050

A traffic signal was blown down on 11th street.

Hail, Ford

When
April 13, 11:30 PM CST to 11:33 PM CST
Where
Ford County, Gibson City
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.367, -87.833

Hail, Ogle

When
April 14, 12:03 AM CST to 12:05 AM CST
Where
Ogle County, Mt Morris
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.317, -87.833

Hail, La Salle

When
April 14, 12:30 AM CST to 12:34 AM CST
Where
La Salle County, Dana
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.533, -87.883

Hail, Livingston

When
April 14, 12:39 AM CST to 12:42 AM CST
Where
Livingston County, Flanagan
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.533, -88.100

Hail, Kendall

When
April 14, 1:30 AM CST to 1:33 AM CST
Where
Kendall County, Plano
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.033, -89.017

Hail, Kendall

When
April 14, 2:44 AM CST to 2:46 AM CST
Where
Kendall County, 6 mi SE of Oswego
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.950, -88.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499351, 5499352, 5499353, 5499354, 5499355, 5501815, 5501816, 5501817, 5501818, 5501819, 5501820, 5501821, 5501822, 5501823, 5501824, 5501825, 5501135, 5501136, 5501137, 5501138, 5501139, 5501140, 5501141, 5501142, 5501143, 5501144, 5501145.